Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 12, NWS San Angelo, TX

May 20, 2013Brown County, Texas

NWS San Angelo, TX issued this tornado warning at May 20, 2013, 8:51 PM CDT for Brown County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2013, 8:51 PM CDT (01:51 UTC)
Expired
May 20, 2013, 9:15 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 95 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:10 PM CDTHAIL 1Blanket, TXTRAINED SPOTTERS REPORTED QUARTER SIZE HAIL IN BLANKET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WFUS54 KSJT 210151
TORSJT
TXC049-210215-
/O.NEW.KSJT.TO.W.0012.130521T0151Z-130521T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 915 PM CDT

* AT 846 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 4 MILES NORTHEAST OF EARLY...OR NEAR EARLY...MOVING
  NORTHEAST AT 25 MPH.

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL.
  POTENTIALLY DEADLY LIGHTNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BLANKET BY 905 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3165 9889 3180 9902 3194 9882 3177 9870
      3176 9870
TIME...MOT...LOC 0151Z 234DEG 20KT 3179 9886

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 6:06 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 20, 6:06 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT MON MAY 20 2013

.AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER ALL TERMINALS THROUGH THE
EVENING. VFR CEILINGS WILL DEGRADE TO MVFR AT THE SOUTHEASTERN
TERMINALS SHORTLY AFTER MIDNIGHT AND CONTINUE UNTIL MID-MORNING
BEFORE LIFTING TO VFR. A COLD FRONT WILL PASS SOUTH THROUGH THE
NORTHERN TERMINALS AROUND NOON TOMORROW SHIFTING WINDS TO THE WEST
AND THE NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  87  65  94  70 /  20  20  20  10  10
SAN ANGELO 	 70  92  66  95  71 /  10  20  20  10  10
JUNCTION 	 70  93  70  92  70 /  20  30  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 20, 3:02 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 20 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO
SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG
AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 20, 6:05 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
605 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          5 NNE ZEPHYR            31.74N  98.76W
05/20/2013                   BROWN              TX   AMATEUR RADIO

            TORNADO REPORTED AT RR-1467 AND CO-291 BY AMATEUR RADIO
            OPERATOR.

&&

EVENT NUMBER SJT1300241

18
Local storm report, May 20, 6:34 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     BLANKET                 31.82N  98.79W
05/20/2013                   BROWN              TX   LAW ENFORCEMENT

            POWER POLLS DOWN...TREES SHEARED OFF...HIGH SCHOOL ROOF
            DAMAMGED...AND DAMAGE TO THE BUS BARN.

&&

EVENT NUMBER SJT1300242

18
Local storm report, May 20, 7:21 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 NE ZEPHYR             31.73N  98.73W
05/20/2013  E1.75 INCH       BROWN              TX   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED GOLF BALL SIZE HAIL
            NORTHEAST OF ZEPHYR.

&&

EVENT NUMBER SJT1300243

18
Local storm report, May 20, 7:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 E ZEPHYR              31.68N  98.76W
05/20/2013  E1.75 INCH       BROWN              TX   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK...GOLF BALL SIZE HAIL 2
            MILES EAST OF ZEPHYR.

&&

EVENT NUMBER SJT1300244

18
Local storm report, May 20, 8:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
810 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             BLANKET                 31.82N  98.79W
05/20/2013  E1.00 INCH       BROWN              TX   TRAINED SPOTTER

            STORM SPOTTERS REPORTED QUARTER SIZE HAIL IN BLANKET.

&&

EVENT NUMBER SJT1300245

18
Special weather statement, May 20, 8:36 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
836 PM CDT MON MAY 20 2013

TXZ140-210200-
BROWN TX-
836 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 833 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BLANKET...OR ABOUT 7 MILES NORTHEAST OF EARLY...MOVING NORTHEAST
AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  BLANKET BY 840 PM CDT

LAT...LON 3169 9868 3169 9875 3166 9876 3162 9904
      3181 9911 3193 9882 3174 9868 3170 9867
TIME...MOT...LOC 0136Z 246DEG 20KT 3179 9881

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:15 PM CDTSevere Thunderstorm WarningSJTBrown45 min
May 20, 8:03 PM CDTSevere Thunderstorm WarningSJTBrown27 min
May 20, 8:36 PM CDTSpecial Weather StatementSJTBrown24 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningSJTBrown41 min
May 20, 9:08 PM CDTAreal Flood AdvisorySJTBrown112 min
May 21, 9:53 AM CDTSpecial Weather StatementSJTHaskell37 min
May 21, 10:12 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton48 min
May 21, 10:53 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 21, 11:16 AM CDTSpecial Weather StatementSJTJones, Shackelford59 min
May 21, 11:57 AM CDTSevere Thunderstorm WarningSJTShackelford33 min
May 21, 12:17 PM CDTSpecial Weather StatementSJTShackelford58 min
May 21, 12:52 PM CDTSpecial Weather StatementSJTCallahan, Taylor53 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.